PDA

View Full Version : MTX and side effects.



cheryl_v
06-25-2009, 09:10 AM
Is it possible for MTX to enduce symptoms? Can that itself be a side effect?

I take MTX for psoriatc arthritis, just dx a few weeks ago. Been to the PA forum boards, lovely sweet people. I like it here better though, been here almost 2yrs and made friends. I do not want to start fresh, rather stay where I'm comfy.

I am on 4 pills once a week, soon to be upped to 6. The very mild rashes I get on scalp and by my nose was said to be psoriasis, so meds should help that along with the joint pain.

Well after I took the 3rd dose (monday night), I woke the next day with an irriated scalp. Then the next day small rashes here and there: ear, cheek, neck and shin. Now this morning woke ill feel and scalp all in a rash. The joint pain is improving already, but skin seems to be worse. I have had a stressful week, but only joints get worse with stress, never skin. I even have a toe nail discoloring and loose from the nail bed, started last week.

Could MTX possibly enduce some symptoms, while improving others? Could that possibly be a side effect? Or is it possible something else could cause the skin to do this? Wanting to know before I start a higher dose.

Thanks in advance.

magistramarla
06-25-2009, 10:23 AM
Cheryl,
I also recently started on MTX. I've also seen a few fleeting reactions, such as one day I just broke out in itchy hives from my knees up. Luckily, it faded in a couple of hours.
I have also noticed some good things, though. The rash on my cheeks and neck have faded. The cheeks do still flare when I'm stressed or in the sun, though.
I also have psoriasis. My scalp has completely cleared up, and I haven't had a scaly little sore on my arms yet this summer!
The fatigue is still there and my knee still hurts, but that's also the osteonecrosis.
I hope that the MTX helps you!
Marla

cheryl_v
06-25-2009, 11:35 AM
Thank you Marla. Hopefully this will quickly pass. I take new dose of 6 on monday, just worried maybe I shouldn't. I guess take it and see what happens.

mountaindreamer
06-25-2009, 02:15 PM
hi cheryl,

i hope your rash is calming down. I don't get a rash, but my skin does get a little itchy the day after my injection. I wonder if you should call your dr. explain the reaction, and see if changing to the injection is a possible solution.

I am extremely allergic to NSAIDS and i break out into a body-covering, extremely itchy rash....I can't take NSAIDS any more....I definitely think you should call your dr.

cheryl_v
06-25-2009, 07:34 PM
My rhuemy is in the next county over. Cost too much to keep driving there. How often do you get the shots?

Danica01
06-27-2009, 01:12 PM
I have been on Methotrexate for over a year now and skin issues can be a reaction but there are a few things that help me. I will get sores in my mouth, nose and scalp. When this starts to happen I will just increase my folic acid intake just a bit to help with this symptom. My doctor has also prescribed miracle mouthwash for the mouth sores. I will also get itchy too! What gets me through that is benadryl. I will keep that in my system until 48 hours after the injection. I am sorry you are having a yucky reaction and I really help it gets better. If it doesn't get better or even gets a little worse just check in with the doctor and they will be able to tell you if what you are experiencing is normal or if you are having a reaction that will call for you to stop taking the medication all together. Mountaindreamer is right, maybe the injection would be better for you at this point. That is something you could talk to your doctor about. Keep your head up and I will be thinking about you. I am sending you well wishes and gentle hugs :hug:

cheryl_v
06-27-2009, 06:02 PM
My skin has been really itchy too. I thought I would scratch the skin off my ears and shins last night. How often are the injections? Curious to know, in case I should give it a try instead.

Thanks for the input and advice.

magistramarla
06-27-2009, 08:17 PM
The doc switched me to the injections because the pills gave me horrible cramping and diarrhea. I've only had one, but it was a breeze. My hubby gave me the "shot in the butt", and it didn't hurt at all. The next day, I felt sort of "yucky" all day and in general, felt sort of down all day. By the next day, I felt fine, and I've had a really good week.
I'm getting the injections once a week, so Jeff gets to "stick it to me" again tomorrow evening. I'm hoping that it goes as well as it did last week.
Marla

mountaindreamer
06-27-2009, 08:18 PM
hi cheryl,

try taking benedryl for the itching. I give myself the shot once a week. It is an easy shot to give myself....the needle is very small and does not hurt.

Danica01
06-27-2009, 10:32 PM
I also give myself the shot once a week. Mountaindreamer is right, the needle is very tiny and once you give yourself the shot once, it gets easier every time!!!!!!!

cheryl_v
06-28-2009, 08:22 AM
So you get a script for the shot and get it at the pharmacy? That may not be too hard on the wallet after all.


I realized I forgot to take the folic acid quite a few times. That may be the issue of rashes. I do tend to forget to take pills a lot. One being my bp med, not helpful to keep forgetting.

Thanks all for telliing me more about the shot.

Danica01
06-28-2009, 09:58 AM
When your doctor write the prescription they will also write you a prescription for needles. The pharmacy will give you a box of needles. I have had the same box of needles for a year and I am not even half way through it!!!!!! You will also pick up a vile of methotrexate, it is bright yellow!!!!!!!! You will also want to pick up some alcohol pads that you will use to wipe the top of the vile each week and the area where you plan to give yourself the shot. Let the alcohol dry on your leg before you give yourself the shot,if it is still wet it will actually cause the injection to burn :firedevil: Keep taking your folic acid, it will really help with the side effects. I also forget sometimes and I can tell a huge difference when that happens. It is a piece of cake and you will get used to it. Remember,if your skin is itchy just take some benadryl!!!!!! Keep us posted on your decision!!!!!!!!!!

cheryl_v
06-28-2009, 06:34 PM
Thanks for all the info. I have insurance co-pay: $10, $25 and $40. How much did the needles cost you, and the mtx? Is the mtx a month supply. I keep alcohol wipes on hand with kids, so no trouble there. Thanks again.

magistramarla
06-28-2009, 06:52 PM
Aetna wouldn't pay for it, but It turned out that the month supply of MTX was only $14 out-of-pocket, and the needles were only $4.95 more.
It's not a very expensive drug!
Marla

cheryl_v
06-28-2009, 07:43 PM
Wow, thanks. I pay $10 for the pills each month. Defenitly need to reconsider shots instead.

mountaindreamer
06-29-2009, 07:23 PM
hi cheryl,

i pay my $15.00 co pay for the mtx vial, and it seems to last for months. I think i pay 32 cents for the syringe, but i can't remember exactly. really not expensive. My recovery med that my dr. has prescribed for me is kind of expensive. I pay $60.00 every 5 weeks for the script. There might be alternative meds that don't cost so much....My dr. said that if my system adjusts to the mtx, i might be able to come off the recovery med., so i am looking forward to this.

Danica01
06-29-2009, 10:04 PM
I had topay the same as Marla. My huge box of needles were $5 and the methotrexate viles are only $15. The cost really isn't that bad. Let us know if you decide to take the shot!!!!! Good luck!!!!!